Poisoning vs. Adverse Reaction: Receive Optimum Pay Up for Treatment of Ill Effects from Medication
- Published on Sat, Jul 01, 2000
Nugget: Code the treatment of ill effects from a medication after determining whether the medication was taken correctly or consumed in an improper manner. This will get the full reimbursement that is ethically due.
Family practices should code the treatment of ill effects from medication based on whether the correct medicine was taken, it was taken in the correct dosage and it was not combined with incompatible substances.
Late one morning, a woman rushes into your office with her adolescent son, who was recently diagnosed as diabetic and had begun using insulin to control the disease. The boy is experiencing extreme dizziness and complains of blurred vision. After the examination, the physician determines that the boy is reacting to the insulin.
The case seems fairly straightforward until you consider all of the diagnosis coding scenarios it represents. Reviewing the ICD-9 Table of Drugs and Chemicals causes more confusion. The table has six column heads poisoning, accident, therapeutic use, suicide attempt, assault and undetermined. Should you choose a poisoning code? Or would the E codes for therapeutic use be more appropriate? Should you assign multiple diagnosis codes to describe the symptoms and, if so, in what order should they appear?
There is no single, simple answer. A professional coder needs to consider the specific clinical situation and carefully review the physicians notes. To ensure proper reimbursement, follow these four steps:
Step 1 Determine Whether the Drug Was Taken Properly
Simply put, coders must be able to determine whether the patient took the medication correctly or consumed it in an improper manner, according to Kathryn Cianciolo, MA, RRA, CCS, CCS-P, chair of the Society for Clinical Coding in Waukesha, Wisc., and an independent medical practice management consultant. This is key to determining whether to code a poisoning or an adverse reaction, she points out.
The American Hospital Association (AHA) and ICD-9 clearly distinguish between the two, Cianciolo says, and specify that an adverse reaction to a prescribed drug not be coded as a poisoning unless the medication was taken in manner contrary to the physicians instructions.
If there is no immediate way to tell how the ill effect was caused, the condition would be classified as poisoning, points out Jeri Leong, RN, CPC, an independent medical practice management consultant and certified coding instructor in Honolulu. For instance, a patient might be brought into the office in a confused state and not coherent, making it impossible to determine if she took a prescribed medication correctly and is suffering an adverse reaction, or if she took too much of the drug. In this case, the coder would assign the appropriate poisoning code.
Step 2 Adverse [...]
Want more code info & how to -
articles for Family Practice Codes?
Sign-up for Family Practice Coder's FREE Trial Today to:
- Simplify family practice codes? code lookup across CPT®, ICD-9, ICD-10, & HCPCS codes